Northern Suburbs News
Connecticut concert illnesses spark warning about new drug
MIDDLEBURY, Conn. (WABC) -- Authorities are warning about a new synthetic drug that's hitting the streets of Connecticut.
Four teenagers were hospitalized over the weekend after police say they took the dangerous hallucinogenic drug called 2C-P.
It happened at an electronic dance music concert at Quassy Amusement Park in Middlebury.
Suddenly four people in the crowd collapsed, almost simultaneously.
Then three others started having medical trouble.
"It was like a light switch went off," said acting Middlebury Police Chief Richard Wildman. "Four people dropped from drug overdoses almost all at the same time."
Wildman said 2C-P takes effect three to five hours after using it and can overheat the body. It's part of the "2C series" of synthetic compounds that have psychoactive and stimulant effects, are sold in blotter paper form or in dropper bottles and are sometimes mistaken for LSD, according to the Drug Enforcement Administration.
Wildman said officers used CPR and a defibrillator to treat a teenage male who wasn't breathing and had no pulse.
Police said about 1,200 young people attended the concert, which ended early because of the overdoses. The rave event was put on by Tight Crew of Providence, R.I., which says on its website that it has a strict, zero-tolerance policy toward drug use and violence.
The incident comes on the heels of two fatal overdoses at a concert on Randalls Island, forcing city officials to shut down the final day of a music festival. These recent events have drawn attention throughout the law enforcement community.
Police in Fairfield, which is home to two colleges, say they're always prepared during large gatherings involving young people.
"We are always on the lookout for something strange," said Fairfield Police Lt. James Perez. "If you recall the Middlebury incident, the officers out of nowhere started noticing that things were different, the atmosphere changed and people started dropping. Those are some of the side effects that can happen when you take an unknown substance."
The Associated Press contributed to this report.
connecticut news, connecticut, drug, northern suburbs news, marcus solis
- Autistic boy missing in Brooklyn
- AccuWeather: Clear and chilly 51 min ago
- Live: Eyewitness News on 7online streamed live!
- DISH Network signs on for WATCH ABC app
- 2 dead after wreck on Southern State
- Suspect in custody in attempted baby abduction
- Photos: Images of Sea Isle City fire
- Autopsies completed on 7 Utah babies
- Student suspended for asking Miss America to prom
- Judge threatens to duct tape defendant's mouth in murder trial
- No graduation selfies at Rhode Island college
- New York-bound bus in wreck in Maryland
- Employees terrorized; car parts stolen in Elizabeth store 56 min ago
- Suspect charged in shooting of Brooklyn teen 54 min ago
- Suspect charged in shooting of Brooklyn teen
54 min ago
- AccuWeather: Clear and chilly
51 min ago